Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS Topeka, KS

May 6, 2003Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2003, 3:40 PM CDT for Anderson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 3:40 PM CDT (20:40 UTC)
Expired
May 6, 2003, 4:30 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Anderson County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 11:40 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 062040
SVRTOP
KSC003-062130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 430 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF COLONY...OR ABOUT 9 MILES
  NORTHEAST OF IOLA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  KINCAID

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3804 9542 3838 9506 3804 9508

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:09 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 6, 1:09 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
109 PM CDT TUE MAY 6 2003

PRECIPITATION CHANCES AND TEMPERATURES THE MAIN CONCERNS.

GFE NOT WORKING AND NO GRIDS ARE AVAILABLE. THEREFORE...WILL KEEP
THURSDAY THROUGH MONDAY FORECAST UNCHANGED.

FOR SHORT TERM...GUIDANCE POPS ARE NOT IMPRESSIVE FOR TONIGHT AND
WEDNESDAY...BUT AVN, ETA, AND NGM ALL SHOW WEAK SHORT WAVES OVER
KANSAS THIS EVENING. WILL LIKELY BE ONGOING ACTIVITY OVER EASTERN
COUNTIES AT ISSUANCE TIME SO WILL CONTINUE POPS EARLY EVENING FOR
THOSE AREAS BUT LEAVE WESTERN COUNTIES DRY. WEDNESDAY GUIDANCE POPS
AND UPPER SYNOPTICS ALONG WITH SPC GUIDANCE SUGGEST A DRY DAY WITH
ACTIVITY MOVING IN AGAIN WEDNESDAY NIGHT. POPS FOR WEDNESDAY NIGHT
SHOULD BE IN THE 40 OR 50 PERCENT RANGE.

A COOLER NIGHT EXPECTED TONIGHT...THEN SEASONAL TEMPERATURES SHOULD
OCCUR WEDNESDAY WITH HIGHS IN THE LOWER TO MIDDLE 70S. WEDNESDAY
NIGHT LOW TEMPERATURES SHOULD WARM BACK UP INTO THE 50S.

REGARDING NEW 7TH DAY PERIOD (NEXT TUESDAY) WILL GO DRY WITH LOWS
AROUND 50 AND HIGHS AROUND 70.

.TOP...NONE

34
Hazardous weather outlook, May 6, 5:06 AM CDT, 10 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON...ACROSS
MOST OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

THE PART OF EAST CENTRAL KANSAS GENERALLY SOUTH OF INTERSTATE 70 AND
EAST OF HIGHWAY 75 WILL SEE THE GREATEST THREAT OF SEVERE
WEATHER...WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.

THE MAIN SEVERE WEATHER THREAT OVER THE REST OF THE AREA WILL BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT AND THURSDAY
ACROSS ALL OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS
EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, May 6, 12:23 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1223 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 AM    PEORIA                    KS   1.00 INCH HAIL
05/06/03   FRANKLIN
Local storm report, May 6, 12:32 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1232 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1231 AM    BALDWIN CITY              KS   1.00 INCH HAIL
05/06/03   DOUGLAS
Local storm report, May 6, 12:35 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1235 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1228 PM    2 ESE LE LOUP             KS   1.00 INCH HAIL
05/06/03   FRANKLIN
Local storm report, May 6, 12:52 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
1252 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    12 NW MANHATTAN           KS   .75 INCH HAIL
05/06/03   RILEY

1251 AM    15 N MANHATTAN            KS   .88 INCH HAIL
05/06/03   RILEY
Local storm report, May 6, 1:20 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
120 PM CDT TUE MAY 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    TESCOTT                   KS   1.25 INCH HAIL
05/06/03   OTTAWA

0848 AM    2 NW TESCOTT              KS   .75 INCH HAIL
05/06/03   OTTAWA

0900 AM    MINNEAPOLIS               KS   .88 INCH HAIL
05/06/03   OTTAWA

0918 AM    VINE CREEK                KS   .75 INCH HAIL
05/06/03   OTTAWA

0932 AM    5 ENE TALMAGE             KS   .75 INCH HAIL
05/06/03   DICKINSON

0935 AM    MOONLIGHT                 KS   70 MPH TSTORM WIND
05/06/03   DICKINSON

0938 AM    5 W UPLAND                KS   .88 INCH HAIL
05/06/03   DICKINSON

0955 AM    MILFORD                   KS   .75 INCH HAIL
05/06/03   GEARY

1002 AM    HERINGTON                 KS   .75 INCH HAIL
05/06/03   DICKINSON

1048 AM    2 ESE EMPORIA             KS   TORNADO
05/06/03   LYON                           POSSIBLE TORNADO JUST
                                          NORTH OF TOWN.

1115 AM    4 SSW BURLINGAME          KS   .75 INCH HAIL
05/06/03   OSAGE

1120 AM    BURLINGAME                KS   1.00 INCH HAIL
05/06/03   OSAGE

1121 AM    OSAGE CITY                KS   .88 INCH HAIL
05/06/03   OSAGE

1122 AM    2 S OSAGE CITY            KS   1.25 INCH HAIL
05/06/03   OSAGE

1127 AM    OSAGE CITY                KS   1.00 INCH HAIL
05/06/03   OSAGE

1135 AM    LYNDON                    KS   1.00 INCH HAIL
05/06/03   OSAGE

1139 AM    3 N MELVERN               KS   1.00 INCH HAIL
05/06/03   OSAGE

1141 AM    1 S LYNDON                KS   1.25 INCH HAIL
05/06/03   OSAGE

1145 AM    2 W QUENEMO               KS   1.75 INCH HAIL
05/06/03   OSAGE

1145 AM    8 S QUENEMO               KS   2.00 INCH HAIL
05/06/03   OSAGE

1150 AM    8 S QUENEMO               KS   WIND DAMAGE
05/06/03   OSAGE                          TREES DOWN.

1150 AM    QUENEMO                   KS   1.25 INCH HAIL
05/06/03   OSAGE

1153 AM    POMONA                    KS   .75 INCH HAIL
05/06/03   FRANKLIN

1201 PM    3 sw GLOBE                KS   .88 INCH HAIL
05/06/03   DOUGLAS

1210 PM    OTTAWA                    KS   1.00 INCH HAIL
05/06/03   FRANKLIN

1216 PM    BALDWIN CITY              KS   .75 INCH HAIL
05/06/03   DOUGLAS

1219 PM    BALDWIN CITY              KS   1.00 INCH HAIL
05/06/03   DOUGLAS

1222 PM    PEORIA                    KS   1.00 INCH HAIL
05/06/03   FRANKLIN

1228 PM    LE LOUP                   KS   1.00 INCH HAIL
05/06/03   FRANKLIN

1228 PM    2 ESE LE LOUP             KS   1.00 INCH HAIL
05/06/03   FRANKLIN

1231 PM    12 NW BALDWIN CITY        KS   1.00 INCH HAIL
05/06/03   DOUGLAS

1245 PM    15 N MANHATTAN            KS   .75 INCH HAIL
05/06/03   RILEY

1251 PM    1 N MANHATTAN             KS   .88 INCH HAIL
05/06/03   RILEY

DS
Special weather statement, May 6, 2:55 PM CDT, 45 minutes before
KSZ040-054>056-058-059-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT TUE MAY 6 2003

TORNADO WATCH NUMBER 269 HAS BEEN CANCELED FOR DOUGLAS...OSAGE...
AND LYON COUNTIES. HOWEVER THE WATCH CONTINUES FOR COFFEY...FRANKLIN
AND ANDERSON COUNTIES UNTIL 7 PM CDT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:29 AM CDTSevere Thunderstorm WarningTOPOttawa46 min
May 6, 9:13 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa47 min
May 6, 9:24 AM CDTSevere Thunderstorm WarningTOPDickinson66 min
May 6, 9:43 AM CDTSevere Thunderstorm WarningTOPGeary, Riley47 min
May 6, 10:00 AM CDTSevere Thunderstorm WarningTOPMorris45 min
May 6, 10:54 AM CDTTornado WarningTOPLyon21 min
May 6, 11:06 AM CDTSevere Thunderstorm WarningTOPOsage39 min
May 6, 11:27 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
May 6, 11:37 AM CDTSevere Thunderstorm WarningTOPLyon23 min
May 6, 11:40 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin65 min
May 6, 11:45 AM CDTSevere Thunderstorm WarningTOPOsage15 min
May 6, 12:49 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.